What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 15, 4:40 PM MST, 42 minutes earlier.
Area forecast discussion, Jul 15, 4:40 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
540 PM MDT Sat Jul 15 2017
Updated Aviation Discussion
.SYNOPSIS...
Thunderstorms will move through forecast area this evening, but
should remain south of a Helena to Lewistown line on Sunday. A
few strong to severe thunderstorms with strong wind and hail are
possible both days. Temperatures will lower some early next week
before rebounding once again by mid to late week.
&&
.DISCUSSION...
Tonight through Sunday night...An approaching Pacific cold front
is generating scattered showers and thunderstorms across much of
the Great Falls forecast area this afternoon. These storms will
continue through the evening before tapering off after midnight.
Gusty west winds and dry conditions will prevail across north
central Montana on Sunday with afternoon highs expected to be 5 to
10 degrees cooler than today. Scattered thunderstorm activity
should continue south of a Helena to Lewistown line, especially
during the afternoon and early evening. Clouds and storms in this
area will diminish from northwest to southeast Sunday evening
leading to mostly clear skies overnight that should allow good
viewing opportunities for anticipated aurora activity overnight.
mpj
Monday through Saturday...A broad shortwave trough will continue to
help flatten the high pressure ridge over the forecast area Monday
into Tuesday. Weak energy in the resulting west-southwest flow aloft
will combine with mid level moisture to bring a few showers and
thunderstorms to the area along and south of a Helena to Lewistown
line. Temperatures will also remain near seasonal averages during
this time. The models are in general agreement in rebuilding the
ridge north back into the forecast area Wednesday into Thursday,
helping to warm temperatures back to between 5 and 10 degrees above
normal and decreasing the chance for additional thunderstorms. A
weak shortwave trough is then forecast to move over the top of the
high pressure ridge Friday into Saturday, but it is forecast to stay
north of the area. As a result, there is a chance for breezy
westerly downslope winds with dry conditions and only slightly
cooler temperatures. Will keep an eye on the progress of this
feature, as if it moves farther south it may bring a better chance
for storms and potentially even cooler temperatures.
Coulston
&&
.AVIATION... Updated 2340Z.
Thunderstorms will continue to track NE across north-central and SW
MT this evening with potential for gusty winds in excess of 40 kts
and localized heavy rain/small hail and MVFR conditions. Winds
generally shift to the W/NW through the evening period, but a period
of erratic winds is likely at all locations in the vicinity of any
convection through much of this evening before a steadier west flow
develops late tonight behind the cold front. Variable mid to high
level clouds linger over the region late tonight into Sunday morning
with westerly winds increasing and becoming gusty after 15Z Sunday.
Hoenisch
&&
.FIRE WEATHER...
Have continued the Red Flag Warning for zones 113 and 115 through
9 PM MDT Sunday. The Fire Weather Watch for zones 112 and 114 has
been upgraded to a Red Flag Warning in effect from 9 AM to 9 PM
MDT Sunday. Dry, hot and windy conditons in zones 113 and 115 will
continue through early evening with wet and dry thunderstorm
activity increasing through the afternoon and early evening. The
situation quiets down overnight but dry and windy conditions with
continued very warm to hot temperatures makes for critical fire
weather conditions across all of north central Montana on Sunday.
Further south, scattered thunderstorm activity and breezy to windy
conditions are anticipated on Sunday. At this time it appears that
critical fire weather conditions will not materialize but this
area will continue to be monitored. mpj
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 62 90 50 84 / 40 0 0 0
CTB 57 82 46 79 / 40 0 0 0
HLN 63 90 54 87 / 50 20 10 10
BZN 57 88 51 85 / 30 40 30 10
WEY 47 80 42 79 / 20 30 30 20
DLN 56 86 50 84 / 30 20 10 20
HVR 64 93 51 86 / 50 10 0 0
LWT 62 88 51 82 / 30 30 20 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 9 AM to 9 PM MDT Sunday Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Lewis and Clark
National Forest Rocky Mountain District-Rocky Mountain Front.
Heat Advisory until 8 PM MDT this evening Blaine...Cascade...
Chouteau...Fergus...Hill...Judith Basin...Liberty.
Red Flag Warning until 9 PM MDT Sunday Chouteau and Fergus
Counties...Hill and Blaine Counties.
&&
weather.gov/greatfalls
In the hours before
Special weather statement, Jul 15, 3:32 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Great Falls MT
432 PM MDT SAT JUL 15 2017
MTZ011>013-044-046-048-049-152315-
Chouteau MT-Cascade MT-Southern Rocky Mountain Front MT-
Eastern Teton MT-Hill MT-Eastern Pondera MT-Toole MT-
432 PM MDT SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK...
SOUTHEASTERN PONDERA...SOUTHERN LIBERTY...SOUTHEASTERN TOOLE...
SOUTHEASTERN TETON...WESTERN HILL...WESTERN CHOUTEAU AND NORTHWESTERN
CASCADE COUNTIES UNTIL 515 PM MDT...
At 427 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles southwest of Lothair to Power to 7
miles southwest of Fairfield. Movement was east at 20 mph.
Dime size hail and winds in excess of 45 mph will be possible with
these storms. An area of strong outflow winds was moving out ahead
of the line of thunderstorms and will be approaching Great Falls,
Ulm and Carter by 5PM with a wind shift to the northwest before the
thudnerstorm activity arrives.
Locations impacted include...
Great Falls, Cascade, Fairfield, Dutton, Black Eagle, Fort Shaw,
Fort Shaw, Power, Carter, Vaughn, Ulm and Simms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4838 11063 4757 11088 4712 11167 4726 11205
4733 11206 4733 11226 4739 11243 4772 11178
4834 11186 4836 11128 4822 11128 4821 11141
4813 11140 4813 11083 4821 11083 4822 11075
4837 11076
TIME...MOT...LOC 2227Z 280DEG 19KT 4833 11157 4772 11169 4751 11206
HoenischSpecial weather statement, Jul 15, 3:41 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Great Falls MT
441 PM MDT SAT JUL 15 2017
MTZ011-044-045-152330-
Liberty MT-Hill MT-Toole MT-
441 PM MDT SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR LIBERTY...NORTHEASTERN TOOLE...
WESTERN HILL AND NORTHWESTERN CHOUTEAU COUNTIES UNTIL 530 PM MDT...
At 439 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from the Sweet Grass Hills south to 12 miles
southeast of Lothair. Movement was east at 30 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Chester, Joplin, Inverness, Lothair, Gildford, Hingham, Rudyard,
Whitlash and Tiber Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4831 11020 4831 11061 4822 11063 4821 11083
4813 11083 4814 11119 4858 11125 4900 11161
4900 11030
TIME...MOT...LOC 2239Z 245DEG 34KT 4904 11112 4833 11106
HoenischSpecial weather statement, Jul 15, 4:14 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
514 PM MDT SAT JUL 15 2017
MTZ013-160000-
Chouteau MT-
514 PM MDT SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JUDITH BASIN...
SOUTHWESTERN HILL...CENTRAL CHOUTEAU AND NORTHEASTERN CASCADE
COUNTIES UNTIL 600 PM MDT...
At 509 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 23 miles south of Inverness to 10 miles west of
Highwood. Movement was east at 30 mph.
Winds in excess of 40 to 50 mph will be possible, in addition to pea
size hail with these storms. A wind shift to the northwest is
expected before the thunderstorm activity arrives.
Locations impacted include...
Fort Benton, Big Sandy, Geraldine, Highwood, Shonkin, Loma,
Kenilworth and Virgelle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4742 11024 4741 11064 4744 11065 4744 11076
4752 11077 4752 11086 4755 11091 4822 11068
4822 11062 4831 11062 4831 10999
TIME...MOT...LOC 2309Z 255DEG 30KT 4822 11069 4758 11101
MoldanSpecial weather statement, Jul 15, 4:18 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Great Falls MT
518 PM MDT SAT JUL 15 2017
MTZ012-014-050-054-160000-
Cascade MT-Central and Southern Lewis and Clark MT-Judith Basin MT-
Meagher MT-
518 PM MDT SAT JUL 15 2017
...SPECIAL WEATHER STATEMENT...
At 517 PM MDT, Doppler radar was tracking strong outflow winds
produced by thunderstorms along a line extending from 6 miles
southwest of Highwood to 9 miles west of Belt to 10 miles east of
Cascade to 8 miles north of Wolf Creek. Movement was southeast at 30
mph.
Winds in excess of 30 to 40 mph will be possible as this outflow
passes through the area.
Locations impacted include...
Cascade, Belt, Wolf Creek, Geyser, Raynesford, Monarch, Sluice Boxes
State Park, Eden, Stockett, Tracy, Centerville, Tower Rock State
Park, Craig, Armington, Sand Coulee and Black Sandy State Park.
LAT...LON 4716 11222 4739 11154 4740 11117 4757 11097
4755 11094 4755 11089 4752 11086 4752 11077
4745 11077 4744 11065 4741 11064 4741 11026
4697 11082 4696 11119 4670 11196
TIME...MOT...LOC 2317Z 330DEG 23KT 4752 11091 4734 11112 4733 11149
4713 11207
MoldanSpecial weather statement, Jul 15, 4:23 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Great Falls MT
523 PM MDT SAT JUL 15 2017
MTZ012-014-048-160015-
Cascade MT-Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
523 PM MDT SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEWIS AND CLARK...
SOUTH CENTRAL TETON AND NORTHWESTERN CASCADE COUNTIES UNTIL 615 PM
MDT...
At 523 PM MDT, Doppler radar was tracking a strong thunderstorm near
Augusta, or 30 miles southwest of Choteau, moving northeast at 15
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Augusta and Nilan Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4726 11257 4734 11272 4767 11252 4749 11204
TIME...MOT...LOC 2323Z 208DEG 13KT 4743 11250
Moldan
Special weather statement, Jul 15, 5:12 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
612 PM MDT SAT JUL 15 2017
MTZ048-049-160045-
Southern Rocky Mountain Front MT-Eastern Teton MT-
612 PM MDT SAT JUL 15 2017
...SPECIAL WEATHER STATEMENT...
At 611 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Augusta, or 15 miles south of Choteau, moving
northeast at 20 mph.
Pea size hail and winds in excess of 30 to 40 mph will be possible
with this storm.
Locations impacted include...
Fairfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4750 11231 4758 11242 4780 11221 4763 11192
TIME...MOT...LOC 0011Z 228DEG 19KT 4760 11225
Moldan